Drought, Wood
- When
- September 19, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Wood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.786, -95.382 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed across Wood County Texas during mid September. This was in response to a flash drought that resulted from an exceptionally hot and dry period during the late summer, beginning in August with well below normal rainfall and an extended period of upper 90s to triple-digit high temperatures.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe (D2) drought conditions developed across Wood County Texas during mid September. This was in response to a flash drought that resulted from an exceptionally hot and dry period during the late summer, beginning in August with well below normal rainfall and an extended period of upper 90s to triple-digit high temperatures. The total rainfall amounts during this late summer period were only near 25% of normal or less. This dryness contributed to lower than normal streamflow observed across area creeks and streams through the end of the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 18, 11:00 PM CST, 1 hour earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1200 AM CDT Thu Sep 19 2024 ...New AVIATION... .UPDATE... Issued at 928 PM CDT Wed Sep 18 2024 Upper-level ridge extending from south Texas through the Red River Valley into the Midwest to maintain stable conditions across the region tonight. Under mostly clear skies and light winds, temperatures are forecast to fall to saturation near 70 degrees by daybreak. Accordingly, a weak surface boundary extending from southeast Texas into central Louisiana could allow for patchy fog to develop across much of Deep East Texas, north Louisiana, and south Arkansas overnight. Ongoing forecast is on track no update needed at this time. /05/ && .SHORT TERM... (This evening through Thursday Night) Issued at 205 PM CDT Wed Sep 18 2024 Water vapor imagery this afternoon nicely depicts a longwave trough over the Western half of the CONUS, with a closed low over the Northern Rockies and the Central CA Coast, while downstream of this longwave feature extends a ridge of high pressure from the Southern Plains N/NE into the Great Lakes region and Ontario. A closed area of low pressure then exists downstream of the ridge over the Carolinas and SE. In the lower levels, an expansive area of high pressure extends influence across the NE, the Midwest and towards the Central and Southern Great Plains. Weak troughing continues over the SE, with an area of low pressure off the NC Coast and Delmarva vicinity, with a cold front near the front range of the Rockies associated with an organized cyclone over MT. Quiet conditions are the rule across the Four State region this afternoon provided the influence of high pressure both at the surface and aloft described above. After some patchy morning fog, a nice cumulus field has developed this afternoon. Clouds will continue into the evening before dissipating and possibly yielding the SE advection of some cirrus clouds into the overnight period. Given increasing subsidence aloft and generally better solar insolation, high temps will top off a few degrees warmer than the previous few days for most locations. Patchy fog will then redevelop overnight tonight into early Thursday given limited scouring of low level moisture underneath of the upper level ridge. The overall pattern will feature a slight amplification of the upper level ridge over the Southern Plains and ArkLaTex regions as the aforementioned closed low off the central CA Coast digs SE towards the Great Basin. The increase in subsidence aloft resulting from this will yield partly to mostly sunny skies and another slight increase in afternoon temperatures into the lower 90s. Another round of patchy fog is likely again Thursday night into Friday morning, however, expect coverage to decrease as compared to previous mornings. Kovacik && .LONG TERM... (Friday through next Tuesday) Issued at 205 PM CDT Wed Sep 18 2024 The long term forecast period will feature a continued ridge of high pressure over the Southern Plains and Midwest, with an open wave trough along the Eastern Seaboard and a closed low progressing towards the desert SW from S CA. With the continued upper level ridge influence over the ArkLaTex, afternoon temperatures will remain hot, with Friday afternoon likely to be the hottest day of the week for many given the ridge will likely be at its maximum intensity and have its best influence over the region. By the weekend, the large scale pattern will become more progressive, with the previously mentioned closed low over S CA finally moving into the desert SW, causing a slight eastward shift in the downstream ridge axis. This shift will not be not be enough to cause a marked change in expected weather conditions, with yet another hot afternoon in the low 90s expected under mostly sunny skies. On Sunday, ensemble means and WPC cluster solutions continue to agree upon the NE lift of the desert SW trough towards the Southern and Central Rockies. This is likely to induce sfc cyclogenesis on the leeward side of the Rockies near the OK panhandle or across Eastern CO/Western KS. An associated frontal boundary will then develop to the S of the sfc low and attempt to approach northern zones by the end of the weekend/early next week. Given the projected eastward track of the sfc low, it currently seems reasonable to assume to at least a partial fropa can be anticipated across the area. Currently not seeing a distinct change in the airmass in the NBM guidance at present time, but this will be monitored in future model runs. With the presence of at least a weak boundary in the vicinity, low-end rain chances are likely to materialize near the end of the forecast period. Kovacik && .AVIATION... (06Z TAFS) Issued at 1155 PM CDT Wed Sep 18 2024 Prevailing SKC to begin the 06z TAF package. Can't rule out some areas of fog towards sunrise, especially in the vicinity of the LFK, ELD and MLU terminals but it should be brief, if at all. Otherwise look for a developing cu field today with some high thin cirrus increasing across our airspace as well. VFR conditions will prevail into the late evening hours tonight. Look for mostly variable to SE winds today with speeds under 10kts. 13 && .PRELIMINARY POINT TEMPS/POPS... SHV 73 92 73 95 / 0 0 0 0 MLU 69 91 68 93 / 0 0 0 0 DEQ 66 93 68 95 / 0 0 0 0 TXK 70 94 71 95 / 0 0 0 0 ELD 66 92 68 94 / 0 0 0 0 TYR 73 95 73 96 / 0 0 0 0 GGG 71 93 72 95 / 0 0 0 0 LFK 73 92 73 94 / 0 0 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...05 LONG TERM....23 AVIATION...13
Hazardous Weather Outlook National Weather Service Shreveport LA 312 AM CDT Wed Sep 18 2024 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-190815- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 312 AM CDT Wed Sep 18 2024 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Upper level ridging will keep quiet conditions across the region through early next week. Although no hazardous weather is expected, the ridge will allow for above normal temperatures to return to the region, with highs in the low to mid 90s. However, heat index values should stay at least 3 to 5 degrees below the 105 degree Heat Advisory criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 20
The national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217155.